Introduction: 'Red Man Syndrome' is a recognized adverse reaction to intravenous vancomycin therapy. This case concerns an elderly woman who developed a 'Red Man Syndrome' reaction whilst on oral vancomycin therapy for Clostridium difficile (C difficile) diarrhoea. Isolated case reports exist recording this reaction in association with oral vancomycin therapy in patients with inflammatory bowel conditions or impaired renal function, of which this patient had both.
Case presentation: An 82 year old Caucasian woman who developed C. difficile diarrhoea after co-amoxiclav therapy for a urinary tract infection. She was treated with oral vancomycin therapy during which she developed a widespread erythematous rash in keeping with that of 'Red Man Syndrome'. This rash resolved on stopping the oral vancomycin.
Conclusion: This case is important in the light of the increasing use of oral vancomycin to treat C. difficile diarrhoea, a rising problem in the UK. It also calls us to review our understanding of the mechanism of the 'Red Man Syndrome' reaction. It is possible that significant absorption of orally administered vancomycin occurs in the presence of an inflammatory bowel condition.